I was on oxycodone 30 mg and percecet 10mg muliple times a day for a year for back pain but wanted to get off it because I was becoming seriously addicted. My Dr just gave me this new drug tramadol and I'm a little worried and also wanted to know what the term "narcotic- like drug" means. Thank you!
Is tramadol an opiate since it works on opiate brain receptors?
Question posted by angie626 on 24 July 2012
Last updated on 13 September 2016
I used Vicodin for 2 years and then was graduated to Percocet. I was taking upwards of 60-100 mgs a day for a year. I was ALSO prescribed tramadol. The withdrawals from Percocet were unbearable. To make a long story short, I got fed up with it running my life. I decided to get off Percocet and i used tramadol to do it. I took 9/day for 5 days, then 6/day, the 4 1/2, then 3/day. On day 21, I got off tramadol. Other than some fatigue and occasional dizziness, I was fine. It was way better than Percocet withdrawal. But i think it important, when getting off of any med to taper down like I did. It makes it a bit easier
Tramadol is a narcotic-like analgesic, a synthetic opiate
Plain & Simple... YES!
Having withdrawals when an opioid drug is withheld is NOT a sign of addiction, it is a sign of dependence. Many drugs can cause dependence and have ill effects on the body if they are stopped suddenly. This is not the same as addiction. Addiction is a behavior characterized by cravings for a med, uncontrolled use of a med, preoccupation and spending most of ones time on obtaining and using a substance, continued unauthorized dose increases, use of a drug in spite of harm etc. One of the biggest factors in addiction is when a person loses control over taking a med and also taking an opioid for recreational use (for getting high or effects of the opioid other than pain relief) Just the fact that you get withdrawals when you stop taking a medication doesnt mean you are addicted as many people believe. Many medications must be withdrawn slowly to avoid ill effects.
A non-addicted person can be weaned off of opioids when they are no longer needed because they can control the amount they take. An addicted person cant. They will continue to take more and more for the desired results (the high).
I dont use the word narcotic. It is an antiquated term in medicine. Narcotics is a term used by law enforcement and tends to connotate illegal activity-the proper term medically is opioid. However "opioid-like" means that the drug is not derived from the opium poppy or is it sythesized to be chemically related to drugs from poppies, like morphine or thebaine. Tramadol is a synthetic drug not chemically related to any other opioid drug BUT it acts in the brain on opioid recepetors and therefore carries the same risks of misuse that opioids do. You can become dependent on tramadol and you can become addicted to tramadol but the incidence is usually lower than drugs like morphine or oxycodone.
all that I have to say is that Kaismama answered your question perfectly! that said, I do know ppl who have developed a dependence to Tramadol so be careful! :)
It has opiate action, no matter what its called. Its not an opioid however. It is addicting if you make a habit of taking too many at a time and if you're taking it to get high. What do you mean you were becoming addicted? Addiction is a word that is tossed around by everyone and most don't really mean addiction. We develope a tolerance to opiates, and the dose has to be increased for it to be effective for pain relief, and if we stop them suddenly we have withdrawal. This is NOT addiction.
Tramadol is not an opiate as it is not derived from the poppy plant. None the less, tramadol acts on the same receptor sites in the brain as opioid medications and also has antidepressant properties. As a narcotic-like drug, it can be addictive and if stopped abruptly after taking regularly for a period of time, the user will experience withdrawals. Many doctors over look this fact and fail to tell their patients.
Tramadol is a synthetic. Addiction is really a product of our behavior, rather than the med or substance, so you may want to look into the issue from that perspective. Why? Because Tramadol is just as "Addictive" if a person is predisposed to getting addicted. So you can approach this 2 ways, one, behaviorally, accepting that anything you get is something you can get addicted to. Two, maybe it's the behavior and not the substance. Either way (or any other way you may choose), I wish you the best and I hope this helps a bit.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.